Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Hanford, CA

January 7, 2017Kern County, California

NWS Hanford, CA issued this flash flood warning at Jan 7, 2017, 3:34 PM PST for Kern County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2017, 3:34 PM PST (23:34 UTC)
Expired
Jan 7, 2017, 4:30 PM PST
In force
56 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 93 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 644 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
644 m²/s²
0-3 km storm-relative helicity
927 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WGUS56 KHNX 072334
FFWHNX
CAC029-080030-
/O.NEW.KHNX.FF.W.0004.170107T2334Z-170108T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
334 PM PST SAT JAN 7 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  North central Kern County in central California...

* Until 430 PM PST

* At 332 PM PST, Doppler radar indicated heavy rain across the
  warned area. Flash flooding is expected to begin shortly. Rock and
  mud slides along Highway 58 and Highway 178 will be possible as
  well as flash flooding along the Erskine Fire burn scar.

* Some locations that will experience flooding include...
  Tehachapi, Squirrel Mountain Valley, Bodfish, Weldon, Golden
  Hills, South Lake Cdp, Onyx, Lake Isabella, Mojave, Keene,
  Breckenridge Mtn, Democrat, Edison, Mountain Mesa, Bear Valley
  Springs, Jawbone Canyon and Piutes.

Excessive rainfall over the burn scar will result in debris flow
moving through the Erskine Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3571 11824 3506 11820 3509 11854 3529 11888
      3545 11891 3565 11856

$$

Riley
2 follow-up statements
147 
WGUS76 KHNX 080008
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
408 PM PST SAT JAN 7 2017

CAC029-080030-
/O.CON.KHNX.FF.W.0004.000000T0000Z-170108T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
408 PM PST SAT JAN 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PST FOR
NORTH CENTRAL KERN COUNTY...

At 406 PM PST, Doppler radar indicated heavy rain across the warned
area.  Flash flooding is expected to begin shortly. Rock and mud
slides along Highway 58 and Highway 178 will be possible as well as
flash flooding along the Erskine Fire burn scar.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Tehachapi, Squirrel Mountain Valley, Bodfish, Weldon, Golden Hills,
South Lake Cdp, Onyx, Lake Isabella, Mojave, Keene, Breckenridge
Mtn, Democrat, Edison, Mountain Mesa, Bear Valley Springs, Jawbone
Canyon and Piutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3571 11824 3506 11820 3509 11854 3529 11888
      3545 11891 3565 11856

$$

Riley
043 
WGUS76 KHNX 080020
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
420 PM PST SAT JAN 7 2017

CAC029-080030-
/O.EXP.KHNX.FF.W.0004.000000T0000Z-170108T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
420 PM PST SAT JAN 7 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL KERN COUNTY WILL EXPIRE
AT 430 PM PST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3571 11824 3506 11820 3509 11854 3529 11888
      3545 11891 3565 11856

$$

Riley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 4:45 AM PST, 10 hours 49 minutes earlier.

Area forecast discussion, Jan 7, 4:45 AM PST, 10 hours 49 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
445 AM PST Sat Jan 7 2017

.SYNOPSIS...Periods of heavy rain and high Sierra snow will
continue over the central California interior through Sunday
night. Much of next week will be mild and wet as storm
systems track inland from the Pacific.

&&

.DISCUSSION...
Short Term(Today through Tuesday night)...An abundance of
tropical moisture aloft is streaming eastward into central
California this morning, and it will continue to do so for the
next 12 to 18 hours as a strong moisture laden jet resides over
the CWA. The orographic regions perpendicular to this jet
(generally the west slope of the Sierra) will receive heavy
precipitation totals during this time. The advection of warm air
aloft will raise snow levels to 9,000 feet or higher by late this
afternoon. Above this elevation, snow will fall by the foot over
the high Sierra through tonight. Rain in the lower elevations
above the San Joaquin Valley floor will be heavy at times through
at least this evening. Folks living near small streams and rivers
and near wildfire burn scars should remain alert for rising
waters, possible mud and debris flows and road flooding through
tonight. This not only includes the Sierra foothills but also the
Kern County mountains. The Kern county desert and much of the San
Joaquin Valley, particularly the west side and south end, will be
somewhat rain shadowed. Winds will be gusty in these regions
through this evening. The presence of a barrier jet on the east
side of the San Joaquin Valley today will also support gusty
southeast winds mainly north of Fresno County.

The atmospheric river will shift northward into northern
California later tonight and Sunday as the upper level trough
deepens over the Pacific and an upper level ridge amplifies over
the central and southern part of the state. During this time, much
of the San Joaquin Valley in addition to Kern County will get a
break from wet weather. Precip will likely continue in the
orographic regions of the Sierra and possible across the extreme
northern parts of the San Joaquin valley. A cold front approaching
from the northwest will bring a southward shift of the atmospheric
river Sunday evening. Precip should return to Kern county late
Sunday night and continue into Monday as the cold front exits
south and east of the CWA. A slow drying, clearing trend should
take place Monday afternoon in the wake of the cold front except
in the foothills and higher elevations of the Sierra where showers
will likely continue. Snow levels will lower to about 5500 feet
in the Sierra Monday afternoon, then fluctuate little through
Tuesday night. Otherwise, a zonal flow aloft will reside over
central California through Tuesday night. Weak upper level
disturbances embedded in this flow could generate additional
showers along the west slopes of the Sierra during this time.

Extended Periods(Wednesday through next Saturday)...
Unsettled pattern continuing through Friday night as a series of
disturbances are forecast to move through the Central Ca Interior.
Models are different in their solution with timing, however none of
these systems appear to be a "major" system. The ensemble guidance
is not budging to much from keeping a chance of precip in the area
Guidance is trying to clear things out by Saturday as a ridge of
high pressure builds on over the CWA.

&&

.AVIATION...
MVFR conditions developing over the Sierra Nevada and foothills in
clouds and precipitation after 09z Saturday...then widespread MVFR
and areas of IFR conditions after 18z Saturday. Areas MVFR in
theTehachapi Mountains after 15z Saturday. Otherwise VFR conditions
will prevail with local MVFR visibilities in precipitation over the
central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch through Monday afternoon CAZ093>097.

Flood Watch through Monday afternoon CAZ089>092.

&&

Short term/Public...Durfee
Extended Public/avn/fw...JDB
Synopsis...Durfee

weather.gov/hanford

In the hours before

Local storm report, Jan 7, 12:32 PM PST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1232 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLOOD            11 W CALIFORNIA HOT SPR 35.89N 118.86W
01/07/2017                   TULARE             CA   LAW ENFORCEMENT

            REPORTED AT 35.891299 -118.861304, ROAD M-62
            IS 'WASHED OUT", REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 12:34 PM PST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1234 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLOOD            11 W CALIFORNIA HOT SPR 35.89N 118.86W
01/07/2017                   TULARE             CA   LAW ENFORCEMENT

            REPORTED AT 35.891299 -118.861304, ROAD M-52
            IS 'WASHED OUT", REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 1:31 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
131 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     FLOOD            5 N LIVINGSTON          37.46N 120.74W
01/07/2017                   MERCED             CA   LAW ENFORCEMENT

            REPORTED AT 37.462962 -120.739831. ROADWAY
            FLOODING AT HARDING/CORTEZ REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 2:42 PM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
242 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     DEBRIS FLOW      11 SSE SHAVER LAKE      36.97N 119.22W
01/07/2017                   FRESNO             CA   LAW ENFORCEMENT

            REPORTED AT 36.969361 -119.216689.
            BASKETBALL SIZE BOULDERS IN ROADWAY.

&&

WP
Local storm report, Jan 7, 2:45 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
245 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLOOD            2 ENE THREE RIVERS      36.46N 118.87W
01/07/2017                   TULARE             CA   LAW ENFORCEMENT

            REPORTED AT 36.459673 -118.871483. ROADWAY
            FLOODED REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 3:01 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
301 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            4 NW CARUTHERS          36.59N 119.89W
01/07/2017                   FRESNO             CA   LAW ENFORCEMENT

            REPORTED AT 36.590273 -119.888709. ROADWAY
            FLOODING REPORTED BY CHP.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 4:26 AM PSTWind AdvisoryHNX13 hr
Jan 7, 9:03 AM PSTRiver Flood WarningHNXMariposa54 hr
Jan 7, 9:30 AM PSTAreal Flood AdvisoryHNXKern60 min
Jan 7, 10:29 AM PSTAreal Flood AdvisoryHNXKern61 min
Jan 7, 11:57 AM PSTAreal Flood AdvisoryHNXFresno, Tulare63 min
Jan 7, 12:57 PM PSTFlash Flood WarningHNXFresno, Tulare63 min
Jan 7, 2:17 PM PSTFlash Flood WarningHNXFresno, Tulare58 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.